Alert archive / Tennessee / Flash Flood Warnings in 1998
Flash Flood Warning 14, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jan 8, 1998, 5:48 AM CST for Marion County, Tennessee. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1998, 5:48 AM CST (11:48 UTC)
- Expired
- Jan 8, 1998, 7:45 AM CST
- In force
- 117 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Marion County, TN
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 081149 FFWBNA TNC115-081345- BULLETIN FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 548 AM CST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 745 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST TENNESSEE ...MARION COUNTY A CLUSTER OF SHOWERS...WITH LOCALLY HEAVY RAINFALL...WILL MOVE ACROSS MARION COUNTY BETWEEN 545 AM AND 645 AM CST THIS MORNING. MANY STREAMS AND CREEKS ARE AT OR NEAR BANKFULL AND ANY ADDITIONAL HEAVY RAIN WILL PRODUCE THE THREAT OF FLASH FLOODING. IF YOU LIVE NEAR A CREEK OR STREAM WHICH IS SUBJECT TO FLOODING... YOU SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT DRIVE YOUR VEHICLE INT4O AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:30 AM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Jan 8, 2:30 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 230 AM CST THU JAN 8 1998 SOUTHERN AND EASTERN SECTIONS OF MIDDLE TN GOT DELUGED WITH 2 TO 4 INCHES OF RAIN WEDNESDAY WITH ISOLATED HIGHER AMOUNTS. REPORTS WERE RECEIVED FROM TULLAHOMA AND WINCHESTER OF 4.68 IN AND 4.36 IN, RESPECTIVELY. THUS, WONT BE ABLE TO FULLY REST UNTIL ALL LITTLE BANDS OF PRECIP HAVE FINALLY ROTATED THROUGH THESE AREAS. THE GOOD THING IS THAT THE PRECIP IS MOVING, THE BAD THING IS THAT MOST STREAMS AND CREEKS IN THESE AREAS ARE ALREADY AT BANKFUL AND PROBABLY CANT TOLERATE EVEN 30 TO 40 MINUTES OF MODERATE TO HEAVY RAINFALL. EXPECT THESE BANDS OF PRECIP TO FINALLY EXIT THE REGION LATER THIS MORNING AND FINALLY GET SOME DRY AIR (AT LEAST ALOFT) BACK INTO OUR VCNTY. ETA AND NGM ARE IN CLOSE AGREEMENT AND INDICATE SLIM RAIN CHC FOR OUR CWA THIS AFTERNOON AND WOULD KEEP POPS LOW FOR THAT TIME PERIOD. << MUCH COOLER AIR MOVES IN TONIGHT AND ETA AND NGM SHOW 1000-850MB THICKNESSES DROPPING TO NEAR 1320M AT MIDNIGHT TONIGHT AND NEAR THE MAGIC 1310M BY 36 HRS. MEANWHILE, 850-700MB RH REMAINS BTWN 70 AND 90% AND DECENT 50H VORT MAX ROTATES NEWD OVERHEAD. EVEN THOUGH SFC TEMPS WILL BE IN UPPER 30S OR SO, WOULDNT BE SHOCKED IF A QUICK SPIT OF FLURRIES OCCURRED LATE THURSDAY NIGHT AND FRIDAY MORNING. AFTER THAT, COOL WEATHER STAYS AROUND THROUGH THE DAY ON FRIDAY, WITH SOME AFTERNOON CLEARING EXPECTED. WOULD PROBABLY BUMP POPS UP FOR THURSDAY NIGHT, IN LIGHT OF GOOD MOISTURE AND PVA. WOULD LIKE TO THANK MEM FOR THEIR COORDINATION AND AGREE THAT THE CONTINUATION OF FFA FOR ERN MIDDLE TN UNTIL MID-DAY IS PROBABLY A GOOD IDEA. SRN AREAS MAY ALSO SOME BRIEF LOCALLY HEAVY RAINFALL, SUCH AS THE TSTM THAT JUST MOVED THROUGH GILES COUNTY. HOWEVER, THE HVY RAIN THREAT (AREA-WISE) SHOULD NOT BE AS GREAT THERE AS IN OUR ERN AREAS. BNA 62/39/44/35 3610
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 2:24 AM CST | Flash Flood Warning | OHX | Giles | 2 hr |
| Jan 8, 2:29 AM CST | Flash Flood Warning | OHX | Van Buren | 2 hr |
Nearby
Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.